\(H^ \infty\)-optimal control for singularly perturbed systems. I: Perfect state measurements. (English) Zbl 0782.49015

Summary: We study the \(H^ \infty\)-optimal control of singularly perturbed linear systems under perfect state measurements, for both finite and infinite horizons. Using a differential game theoretic approach, we show that as the singular perturbation parameter \(\varepsilon\) approaches zero, the optimal disturbance attenuation level for the full-order system under a quadratic performance index converges to a value that is bounded above by the maximum of the optimal disturbance attenuation levels for the slow and fast subsystems under appropriate “slow” and “fast” quadratic cost functions. Furthermore, we construct a composite controller based on the solution of the slow and fast games, which guarantees a desired achievable performance level for the full-order plant, as \(\varepsilon\) approaches zero. A “slow” controller, however, is not generally robust in this sense, but still under some conditions, which are delineated in the paper, the fast dynamics can be totally ignored. The paper also studies optimality when the controller includes a feedforward term in the disturbance, and presents some numerical examples to illustrate the theoretical results.


49K40 Sensitivity, stability, well-posedness
93B36 \(H^\infty\)-control
91A23 Differential games (aspects of game theory)
93C73 Perturbations in control/observation systems
49K15 Optimality conditions for problems involving ordinary differential equations
Full Text: DOI


[1] Başar, T., Optimum H∞ designs under sampled state measurements, Systems and control letters, 399-409, (1991) · Zbl 0735.93017
[2] Başar, T.; Bernhard, P., ()
[3] Başar, T.; Olsder, G.J., ()
[4] Chow, J.H.; Kokotović, P.V., A decomposition of near-optimum regulators for systems with slow and fast modes, IEEE trans. on aut. control, AC-21, 701-705, (1976) · Zbl 0332.49034
[5] Coppel, W.A., ()
[6] Corless, M.; Leitmann, G.; Ryan, E.P., Control of uncertain systems with neglected dynamics, (), 252-268 · Zbl 0549.93044
[7] Gardner, B.F.; Cruz, J.B., Well-posedness of singularly perturbed Nash games, J. of the franklin institute, 306, 355-374, (1978) · Zbl 0402.90100
[8] Garofalo, F.; Leitmann, G., A composite controller ensuring ultimate boundedness for a class of singularly perturbed uncertain systems, Dynamics and stability of systems, 3, 135-145, (1988) · Zbl 0662.93033
[9] Garofalo, F.; Leitmann, G., Nonlinear composite control of a class of nominally linear singularly perturbed uncertain systems, (), 269-288
[10] Kokotović, P.V.; Yackel, R.A., Singular perturbation of linear regulators: basic theorems, IEEE trans. on aut. control, AC-17, 29-37, (1972) · Zbl 0291.93023
[11] Kokotović, P.V.; Khalil, H.K.; O’Reilly, J., ()
[12] Luse, D.W.; Ball, J.A., Frequency-scale decomposition of H∞-disk problems, SIAM J. control and optimization, 27, 814-835, (1989) · Zbl 0682.93043
[13] Pan, Z.; Başar, T., H∞-optimal control for singularly perturbed systems. part II: imperfect state measurements, (), (to appear) · Zbl 0806.93018
[14] Pan, Z.; Başar, T., H∞-optimal control of singularly perturbed systems with sampled-state measurements, (), November; to be · Zbl 0822.93027
[15] Pan, Z.; Başar, T., A tight bound for the H∞ performance of singularly perturbed systems, ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.